«
»

Top

Which medicines affect blood sugar levels?

Published 18 Nov 2020 • Updated 19 Nov 2020 • By Doriany Samair

Blood sugar levels are subject to a physiological regulation system that may be disrupted by certain drugs.

Which drugs cause hyperglycaemia or hypoglycaemia? Is it temporary or permanent? Can they disturb well-controlled diabetes? Or cause diabetes?

We tell you everything in our article!

Which medicines affect blood sugar levels?

A few reminders about blood sugar and its mechanism of variation

Glucose is an essential source of energy for the proper functioning of our cells and vital organs. Muscles, for example, are large consumers of glucose and are capable of building up reserves (in the form of glycogen) that can be mobilised during exercise. The brain, on the other hand, must be supplied with energy continuously because it is not able to build up reserves.

Blood sugar is the level of glucose (sugar) in the blood. This blood sugar level (whose normal values are [0.7-1.1 g/L or 4.0-5.9 mmol/L]) is mainly regulated by the hormonal system. Keeping blood sugar levels "normal" depends largely on the balance between two hormones synthesised by the pancreas: insulin and glucagon.

Insulin is responsible for the entry of glucose into the cells, it induces a decrease in blood sugar levels: for example, after a meal, insulin secretion is stimulated to use and store the glucose provided by the food. As a result, the level of glucose in the blood decreases.

Glucagon, on the other hand, is responsible for an increase in blood sugar levels to compensate for an excessive drop in blood sugar levels. Its action opposes that of insulin; for example, in diabetics, in case of severe hypoglycaemia with loss of consciousness, glucagon is injected as an emergency.

Other factors come into play: growth hormone or adrenaline are secreted in situations that require energy and therefore increase blood sugar levels. Hormones "adapt" blood sugar levels to the needs of the body and this explains the variations in blood sugar levels. In a healthy individual, these variations are controlled and occur transiently.

Hypoglycaemia, hyperglycaemia: causes and clinical signs

Hypoglycaemia is defined as a blood sugar level of less than 4.0 mmol/L. In a healthy individual, these hypoglycaemic episodes resolve quickly. For example, physical activity, simple exertion or fasting help to consume glucose, thus lowering blood sugar levels.

Hypoglycaemia presents with characteristic clinical signs: nausea and shakiness, vision issues (blurring, double vision, dilated pupils), palpitations, tachycardia, sweating, headaches, hunger, emotional or behavioural changes (anxiety, irritation), paleness and confusion. The priority in this situation immediate glucose administration with 2 or 3 lumps of sugar, or any other food with the same properties (honey, jam, fruit juice, etc.).

Hyperglycaemia is defined as a blood glucose level above 7.0 mmol/. There are a multitude of temporary situations in which the blood sugar level suddenly rises. Situations of infection, stress or simply eating cause hyperglycaemic episodes. On the other hand, if hyperglycaemia becomes chronic, it is called diabetes. It manifests itself as a polyuria-polydipsia syndrome (intense thirst and fatigue, constant and frequent need to urinate).

Which medicines require precautionary measures for diabetics?

Regular monitoring of blood sugar levels is recommended for type 1 diabetes (and sometimes for type 2 as well).This is particularly important as hypoglycaemic diabetes treatments such as insulin, sulfonylureas (or sulfonamides) can cause patients to experience side effects like hypoglycaemic episodes. Hypoglycaemia is an emergency situation that a diabetic must be able to face on his or her own. In diabetics, a controlled blood sugar level conditions the effectiveness of the treatment, which is why concomitant self-medication must be done with caution. Indeed, interactions between drugs are not rare and are sometimes the cause of undesirable effects or are likely to alter the treatment in progress. 

For example, a cough syrup made with sugar or alcohol can raise blood sugar levels. Sugar-free versions are available for most of these specialties, so don't hesitate to tell your pharmacist if you forget. Hyperglycaemia has been reported with oral contraceptives (especially oestrogen-progestogens), diabetes must be taken into account when choosing your pill.

On the contrary, aspirin or NSAIDs (IBUPROFEN) in high doses can cause hypoglycaemia, so you should take this into account. Vigilance is recommended with beta-blockers (and alcohol) whose effects can mask the clinical signs of hypoglycaemia.

In addition, taking PARACETAMOL, ASPIRIN and vitamin C can disturb results of certain blood glucose sensors. It is advisable to measure your blood sugar level at a different time than when you take any of your medications.

Which medicines are likely to cause diabetes?

Some medicines cause what is called "induced diabetes", or drug-induced diabetes. Indeed, the introduction of long-term medication for certain chronic conditions requires a pre-therapy assessment and tests, and sometimes further examination and tests during the introduction period. This is particularly the was with corticosteroid therapy, which requires a pre-therapeutic assessment: weight and blood pressure monitoring is required, as it is necessary to look for possible sources of infection (to eliminate tuberculosis and strongyloidiasis); a complete blood panel (a complete blood count and electrolyte test), a glycaemic and lipid test (fasting blood sugar, etc.); a blood test (blood and urine test): LDL, HDL, triglycerides) as well as a renal, hepatic and cardiac assessment (C-reactive protein, urea and creatinine).

All these precautions are essential because corticosteroids act on several metabolic processes and can upset the body's homeostasis (physiological self-regulation process). For example, during long-term corticosteroid therapy, a diet low in salt and quick sugars is recommended. Corticosteroid therapy affects the carbohydrate metabolism and can lead to long-term diabetes.

Summary of medicines that can affect blood sugar levels:

editor_meta_bo_img_8ca4231fdfa44ff306566163c4ed7cb5.pngeditor_meta_bo_img_a521878d390ba55c7385a6bcc1ec0d92.png

Source: les médicaments qui perturbent la glycémie, RFCRPV

If you experience any unusual clinical signs following a change in treatment or dosage, you should talk to a health care professional but never stop treatment without medical advice. Quarterly or annual monitoring tests are prescribed to prevent this type of adverse effect and to ensure that the treatments are effective.

Was this article helpful to you?
Share your thoughts and questions with the community in the comments below!
Take care!

avatar Doriany Samair

Author: Doriany Samair, Digital Marketing Assistant

Within the Digital Marketing team, Doriany is in charge of writing medical fact sheets and scientific articles. She is also in charge of leading and moderating the community on the forum, in order to ensure optimal... >> Learn more

Who reviewed it: Charlotte Avril, Pharmacist, Data Scientist

Charlotte holds a PharmD and a master's degree in Pharmaceutical and Biotechnology Management from ESCP Business School in Paris. She has a strong interest in e-health, health tech, rare diseases and... >> Learn more

2 comments


arabale
on 23/11/2020

I was suspecting that some medications were affecting my insulin production which led to me getting diabetes 2 . I was very conscious of what I ate and it took 6years after my pituitary adenoma surgery to be diagnosed with diabetes. I had been  on statins , hydrocortisone, somatropin injections  , duretics and inhalers. I have stopped somatropin injections and statins for 2years now but still tacking hydrocortisone and inhalers, as well as metformin. Thanks for this .


richard0804 • Ambassador
on 27/11/2020
Crikey!!! I'm taking 7 of those drugs... What chance do I have?? We must follow our consultants and other health professionals, they seem to know what's best for us? Just keep an eye on any and all side effects, weight gain is just one there are many others... STAY SAFE Good luck Richard

You will also like

What medications can cause hair loss?

What medications can cause hair loss?

Read the article
Which medications can cause adverse effects on the muscles?

Which medications can cause adverse effects on the muscles?

Read the article
COVID-19: What are the

COVID-19: What are the "side effects" of wearing a mask?

Read the article
Sleep disorders: Carenity members share their experience!

Sleep disorders: Carenity members share their experience!

Read the article

Most commented discussions